font size

Definition of Diarrhea, antibiotic-induced

Diarrhea, antibiotic-induced: Diarrhea caused by the bacterium Clostridium difficile (C. difficile), one of the most common causes of infection of the large bowel (colon). Patients taking antibiotics are at particular risk of becoming infected with C. difficile. Antibiotics disrupt the normal bacteria of the bowel, allowing C. difficile and other bacteria to become established and overgrow inside the colon. In some people, a toxin produced by C. difficile causes diarrhea, abdominal pain, severe inflammation of the colon (colitis), fever, an elevated white blood cell count, vomiting, and dehydration. In severely affected patients, the inner lining of the colon becomes severely inflamed (pseudomembranous colitis). Rarely, the walls of the colon wear away and holes develop (colon perforation), which can lead to a life-threatening infection of the abdomen.

Source: MedTerms™ Medical Dictionary
http://www.medicinenet.com/script/main/art.asp?articlekey=2986
Last Editorial Review: 3/19/2012

Drug Medical Dictionary of Terms by Letter

Top RxList Drug News

GI Disorders

Get the latest treatment options.

advertisement
advertisement
Use Pill Finder Find it Now See Interactions

Pill Identifier on RxList

  • quick, easy,
    pill identification

Find a Local Pharmacy

  • including 24 hour, pharmacies

Interaction Checker

  • Check potential drug interactions
Search the Medical Dictionary for Health Definitions & Medical Abbreviations